Is it ok to use antibiotics with chemo?

2 answers | Last updated: May 30, 2017
A fellow caregiver asked...

My brother has been on Avastin for a week and can't stop having chills and shaking. He feels very weak and now he has to be on two antibiotics. Is it okay to be on antibiotics when on chemo? It seems the doctors would know.


Expert Answers

Dan Tobin, M.D. is the CEO of Care Support of America, a national service providing telephonic and local nurse counsel to adult children caring for aging parents. Dr. Tobin is the author of books and articles focused on the practical and positive aspects of family caregiving.

Hi. It is usually fine to use antibiotics and chemotherapy but it is important to ask this question of the treating physicians. There can always be side effects of medications and many times different doses of chemotherapy are being used for different cases. It is important to feel comfortable asking your brother’s doctors any questions you may have. Stay on top of his treatments and question all that is going on.
Your brother is lucky to have you helping him
Dan Tobin
 


Community Answers

A fellow caregiver answered...

My 84-year-old father's pharmacist was the one who caught a likely fatal interaction (arrhythmia) between his chemo and the specific prescribed antibiotic. The pharmacist called the physician and together they changed the antibiotic prescription to another type. My father died within 5 days. His cancer markers had improved as of 6 days before his death, when he visited the doctor (who was pleased and encouraged). Sadly, the antibiotic prescription was a prophylactic measure to guard against infection in the lungs, although no infection was determined and no lung masses or fluids were detected via x-ray. There is a saying that pneumonia is an old man's friend, as it finally ends his life; perhaps they will say that about antibiotics now.